Idaho, 2012

Wildfire in Idaho, July 11 to 16, 2012

July 11 to 16, 2012 · NWS PIH · 1 event in 1 county or zone

Lightning began an 800 acre fire 23 miles southwest of Pocatello on July 11th. The fire grew to 8000 acres before being contained.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning began an 800 acre fire 23 miles southwest of Pocatello on July 11th. The fire grew to 8000 acres before being contained. Power County officials closed Knox and Big Canyon Roads on July 12th to keep traffic away from the flames. No structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 11, 12:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 11, 12:31 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
131 PM MDT WED JUL 11 2012

.DISCUSSION...MAIN AREA OF CONVECTION HAS MOVED INTO WY THIS
AFTN... HOWEVER...MONSOON MOISTURE REMAINS OVER THE FCST AREA.
ISOLATED TO WIDELY SCATTERED TSTMS CAN STILL BE EXPECTED ACROSS
THE AREA...DIMINISHING THIS EVENING. VERY LITTLE RAINFALL WITH
THEE TSTMS...BUT QUITE A BIT OF LIGHTNING STRIKES. SEVERAL FIRE
STARTS SO FAR...WITH TWO VISIBLE FROM THE OFFICE.

MONSOON MOISTURE WILL BE DISPLACED TO THE EAST AND SOUTH OF THE
AREA ON THU...SO ONLY LOOKING FOR ISOLD MOUNTAIN TSTMS THU
AFTERNOON. BY FRI...MONSOON MOISTURE MOVES BACK IN FROM THE SOUTH.
TSTMS WILL AGAIN DEVELOP BY LATE FRI MORNING...AND BECOME MORE
NUMEROUS THRU THE AFTERNOON. THIS TREND WILL CONTINUE THRU SUNDAY.
BY MON...THE NORTHERN STREAM UPPER LOW DROPS INTO WA. THE NORTHERN
STREAM FLOW WILL RESULT IN LESS MOISTURE AND MORE MODERATE TEMPS.
ONLY EXPECTING ISOLD MAINLY MTN TSTMS THRU WED. HEDGES

&&

.AVIATION...CONVECTIVE THREAT CONTINUES THIS AFTERNOON INTO EARLY
EVENING. AIRMASS SUPPORTS MIXED DRY/WET STORMS WITH POTENTIAL
FOR GUSTY OUTFLOW WINDS TO ROUGHLY 45KTS. WEAK SHORTWAVE ROTATING
NORTHEAST FROM SOUTHEAST OREGON MAY SPARK THUNDERSTORMS BY MID
MORNING OVER CENTRAL MTNS INCLUDING KSUN BUT GREATEST THREAT WILL BE
DURING THE AFTERNOON. AS WITH PREVIOUS DAYS...CONVECTION APPEARS TO
DROP OFF AFTER SUNSET. THURSDAY WILL SEE MOSTLY SUNNY AND VFR
CONDITIONS AT AREA AIRPORTS WITH ISOLATED MOUNTAIN THUNDERSTORMS.
DMH/PRESTON

&&

.FIRE WEATHER...RED FLAG WARNING TO REMAIN IN EFFECT THROUGH 9 PM
THIS EVENING DUE TO THUNDERSTORMS ACROSS THE DISTRICT. THUNDERSTORMS
CONTINUE TO DEVELOPED AND MOVE ACROSS THE AREA THIS AFTERNOON.
SURFACE WINDS HAVE BEEN MORE EASTERLY THAN ORIGINALLY ANTICIPATED
BUT SWITCH AROUND TO SOUTHWEST PRIOR TO THUNDERSTORMS...THUS ERRATIC
BEHAVIOR TO INFLUENCE FIRE FIGHTING.  GUSTY WINDS NEAR THUNDERSTORMS
MAY REACH UP TO 45 MPH.  DUE TO SWIFT NORTHEAST MOVEMENT OF STORMS
AND DRY SURFACE RH...VERY LITTLE RAINFALL REACHING THE GROUND.
THURSDAY APPEARS SIMILAR AGAIN WITH RESPECT TO THUNDERSTORM
DEVELOPMENT OVER THE DISTRICT BUT TRENDING MORE ISOLATED AND OVER
THE MOUNTAINS.

A COUPLE FEATURES OF INTEREST MAY MAKE FOR A MORE INTERESTING END OF
THE WEEK/WEEKEND. PAIR OF UPPER LOWS BEGINNING TO INCREASE MOISTURE
SURGE THROUGH THE GREAT BASIN FOR FRIDAY THROUGH SUNDAY. SOUTHERN
LOW OFF BAJA CALIFORNIA ALREADY SURGING MOISTURE NORTH THROUGH
ARIZONA PER SAT IMAGERY WHILE NORTHERN LOW APPROACHES COAST AND IS
PROGGED TO FURTHER DEEPEN SOUTHERLY REACH. MOISTURE SURGES INTO
IDAHO FRIDAY THROUGH SUNDAY FOR INCREASED COVERAGE OF STORMS ALONG
WITH BREAKDOWN OF UPPER RIDGE AS NORTHERN LOW EXERTS INFLUENCE
ACROSS THE REGION. AT THIS POINT...EXPECT RED FLAG CONDITIONS EACH
DAY SOMEWHERE WITHIN THE DISTRICT PENDING BEST CHANCES FOR
THUNDERSTORM DEVELOPMENT. DMH/PRESTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 6000 FEET FOR
THE IDZ413-476.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ409-410.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 5500 FEET FOR
THE IDZ412.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 6500 FEET FOR
THE IDZ477.

&&
Hazardous weather outlook, Jul 11, 3:02 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
402 AM MDT WED JUL 11 2012

IDZ017>025-031-032-121015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
402 AM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER MOST
OF EASTERN IDAHO. THESE STORMS ARE EXPECTED TO PRODUCE BRIEF HEAVY
RAIN AND GUSTY OUTFLOW WINDS. HIGHER THAN NORMAL DAYTIME
TEMPERATURES WILL CONTINUE WITH HIGHS APPROACHING 100 DEGREES IN
THE SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ALMOST EVERY DAY WITH THE POSSIBLE
EXCEPTION OF THURSDAY. STORMS ARE EXPECTED TOR PRODUCE BRIEF HEAVY
RAIN AND GUSTY OUTFLOW WINDS...ESPECIALLY OVER HIGHER
TERRAIN...INTO AT LEAST EARLY NEXT WEEK. ABOVE NORMAL
TEMPERATURES WILL CONTINUE THROUGH FRIDAY WITH HIGH TEMPERATURES
NEAR 100 DEGREES. TEMPERATURES WILL MODERATE SOMEWHAT OVER THE
WEEKEND WITH INCREASED CLOUD COVER.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
July 11, 2:00 PM MST to July 16, 10:00 AM MST
Where
South Central Highlands forecast zone
Reported by
Park/Forest Service

Lightning began an 800 acre fire 23 miles southwest of Pocatello on July 11th. The fire grew to 8000 acres before being contained. Power County officials closed Knox and Big Canyon Roads on July 12th to keep traffic away from the flames. No structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405251.